Possible case of potentiation of the antiplatelet effect of cilostazol by grapefruit juice

K. Taniguchi, Hisakazu Ohtani, T. Ikemoto, A. Miki, Satoko Hori, Y. Sawada

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

We present a case of purpura associated with concomitant ingestion of cilostazol, aspirin and grapefruit juice. A 79-year-old man with atherosclerosis obliterans, taking cilostazol and aspirin, complained of purpura. Interview by a pharmacist revealed that he had been taking grapefruit juice for a month. His purpura disappeared upon cessation of grapefruit juice, although his medication was not altered. The most probable cause of his purpura is an increase in the blood level of cilostazol because of the inhibition of cilostazol metabolism by components of grapefruit juice. Aspirin may possibly have potentiated the risk of purpura. Grapefruit juice should be avoided in patients taking cilostazol, especially in patients being concomitantly treated with other anticoagulants.

Original languageEnglish
Pages (from-to)457-459
Number of pages3
JournalJournal of Clinical Pharmacy and Therapeutics
Volume32
Issue number5
DOIs
Publication statusPublished - 2007 Oct
Externally publishedYes

Fingerprint

Citrus paradisi
Purpura
Aspirin
Pharmacists
Anticoagulants
Atherosclerosis
Eating
cilostazol
Interviews

Keywords

  • Aspirin
  • Cilostazol
  • Grapefruit
  • Purpura

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Possible case of potentiation of the antiplatelet effect of cilostazol by grapefruit juice. / Taniguchi, K.; Ohtani, Hisakazu; Ikemoto, T.; Miki, A.; Hori, Satoko; Sawada, Y.

In: Journal of Clinical Pharmacy and Therapeutics, Vol. 32, No. 5, 10.2007, p. 457-459.

Research output: Contribution to journalArticle

Taniguchi, K. ; Ohtani, Hisakazu ; Ikemoto, T. ; Miki, A. ; Hori, Satoko ; Sawada, Y. / Possible case of potentiation of the antiplatelet effect of cilostazol by grapefruit juice. In: Journal of Clinical Pharmacy and Therapeutics. 2007 ; Vol. 32, No. 5. pp. 457-459.
@article{c5a3700963314e90bb7b69d0282cc4fa,
title = "Possible case of potentiation of the antiplatelet effect of cilostazol by grapefruit juice",
abstract = "We present a case of purpura associated with concomitant ingestion of cilostazol, aspirin and grapefruit juice. A 79-year-old man with atherosclerosis obliterans, taking cilostazol and aspirin, complained of purpura. Interview by a pharmacist revealed that he had been taking grapefruit juice for a month. His purpura disappeared upon cessation of grapefruit juice, although his medication was not altered. The most probable cause of his purpura is an increase in the blood level of cilostazol because of the inhibition of cilostazol metabolism by components of grapefruit juice. Aspirin may possibly have potentiated the risk of purpura. Grapefruit juice should be avoided in patients taking cilostazol, especially in patients being concomitantly treated with other anticoagulants.",
keywords = "Aspirin, Cilostazol, Grapefruit, Purpura",
author = "K. Taniguchi and Hisakazu Ohtani and T. Ikemoto and A. Miki and Satoko Hori and Y. Sawada",
year = "2007",
month = "10",
doi = "10.1111/j.1365-2710.2007.00844.x",
language = "English",
volume = "32",
pages = "457--459",
journal = "Journal of Clinical Pharmacy and Therapeutics",
issn = "0269-4727",
publisher = "Wiley-Blackwell",
number = "5",

}

TY - JOUR

T1 - Possible case of potentiation of the antiplatelet effect of cilostazol by grapefruit juice

AU - Taniguchi, K.

AU - Ohtani, Hisakazu

AU - Ikemoto, T.

AU - Miki, A.

AU - Hori, Satoko

AU - Sawada, Y.

PY - 2007/10

Y1 - 2007/10

N2 - We present a case of purpura associated with concomitant ingestion of cilostazol, aspirin and grapefruit juice. A 79-year-old man with atherosclerosis obliterans, taking cilostazol and aspirin, complained of purpura. Interview by a pharmacist revealed that he had been taking grapefruit juice for a month. His purpura disappeared upon cessation of grapefruit juice, although his medication was not altered. The most probable cause of his purpura is an increase in the blood level of cilostazol because of the inhibition of cilostazol metabolism by components of grapefruit juice. Aspirin may possibly have potentiated the risk of purpura. Grapefruit juice should be avoided in patients taking cilostazol, especially in patients being concomitantly treated with other anticoagulants.

AB - We present a case of purpura associated with concomitant ingestion of cilostazol, aspirin and grapefruit juice. A 79-year-old man with atherosclerosis obliterans, taking cilostazol and aspirin, complained of purpura. Interview by a pharmacist revealed that he had been taking grapefruit juice for a month. His purpura disappeared upon cessation of grapefruit juice, although his medication was not altered. The most probable cause of his purpura is an increase in the blood level of cilostazol because of the inhibition of cilostazol metabolism by components of grapefruit juice. Aspirin may possibly have potentiated the risk of purpura. Grapefruit juice should be avoided in patients taking cilostazol, especially in patients being concomitantly treated with other anticoagulants.

KW - Aspirin

KW - Cilostazol

KW - Grapefruit

KW - Purpura

UR - http://www.scopus.com/inward/record.url?scp=34548644986&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34548644986&partnerID=8YFLogxK

U2 - 10.1111/j.1365-2710.2007.00844.x

DO - 10.1111/j.1365-2710.2007.00844.x

M3 - Article

VL - 32

SP - 457

EP - 459

JO - Journal of Clinical Pharmacy and Therapeutics

JF - Journal of Clinical Pharmacy and Therapeutics

SN - 0269-4727

IS - 5

ER -